View Single Post
Old 07-27-2011, 07:42 AM   #9
ruko4 ruko4 is offline
Senior Member
(male)
 
Join Date: Jun 2003
Location: moncton n.b. canada
Posts: 130
ruko4 HB Userruko4 HB User
Re: ATT: Fentanyl/Dilaudid/Oxy users... please help w/?'s!

When I was using the Fentanyl patches by the 3rd day I wasn't in severe pain either, but it was definetely noticeable and it was almost as if I was starting to go into mild withdrawl. Now I guess talking to my doctor he said by the end of the 3rd day the drug has already peaked and the blood serum levels of Fentanyl are starting to go down. Think of it this way if you make a line chart dosed for the 3 days (72 hrs) the drug levels of Fentanyl in your blood should stay pretty constant, and by the end of the 72 hrs the drug starts to go down and that is when you put on another patch to prevent this from happening and keep the Fentanyl levels in your blood from going down.
He also said that some people metabolize the drug more quickley than others and it can depended on alot of other things as well especially with the Fentanyl patches.. ex. some people exercise and workout which brings up your body temperature which can make the patches release more of the drug which in turn uses up the drug more quickley, others play sports and are more active than others, going to the beach can effect the patch as well due to the heat releasing the drug more rapidly, hot baths, hot tubs, etc. Anyway some of these are preventable, but for people who like to workout and play sports its hard to have to change this.
Also you should not have to use your Dilaudid every day around the same time due to your patch wearing out. So if you find that this is happening around the same time every day then you should be definetelty changing your dosing schedule to possibly changing your patches every 2 days. As for the Dilaudid it sounds like you are prescribed this for breakthrough pain which should not be every day at the same time because your patch is wearing off.
For example If you were taking Oxycontin twice daily (every 12 hrs) and you found that it was wearing off at the end of each dose, like say you take your first dose at 8:00 a.m. at 12 hr dosing your next dose would be at 8:00 p.m.
if it starts to wear out say around 4:00 in the afternoon (which would be around the 8 hr range) and then again around 4:00 a.m. in the morning waking you out of bed (again around the 8 hr range) then most likely your best bet of coarse would be to start dosing the Oxycontin every 8 hrs (3 times daily, which is very common with Oxycontin) instead of having to use your breakthrough pain meds at the end of each dose. Breakthrough pain meds should be used when needed in this case, and not on a fixed schedule like your base med. which would currently be Fentanyl, because it is a long acting pain med. Dilaudid, Percocet, Vicodin,etc. are short acting pain meds used usually for acute pain and for breatkthrough pain for chronic pain patients. Hope this helps a bit.
__________________
shawn